Alert archive / Texas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 33, NWS San Angelo, TX
NWS San Angelo, TX issued this severe thunderstorm warning at May 2, 2018, 5:28 PM CDT for Haskell County, Jones County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 2, 2018, 5:28 PM CDT (22:28 UTC)
- Expired
- May 2, 2018, 6:15 PM CDT
- In force
- 47 min
- Issued by
- NWS San Angelo, TX
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 70.0 mph
Counties Haskell County, TX, Jones County, TX
The radar
The Dyess AFB radar (KDYX), 70 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 4:41 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.5 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1275 J/kg
- Mixed-layer CIN
- -197 J/kg
- Mixed-layer LCL
- 1155 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 300 m²/s²
- 0-3 km storm-relative helicity
- 303 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:53 PM CDT, 2 hours 35 minutes earlier.
Area forecast discussion, May 2, 2:53 PM CDT, 2 hours 35 minutes before
Area Forecast Discussion National Weather Service San Angelo TX 253 PM CDT Wed May 2 2018 .SHORT TERM... (Tonight and Thursday) All eyes on the severe weather chances tonight across West Central Texas. Dryline making progress through the Permian Basin this afternoon and should continue east to near a Sweetwater to Sanderson line late this afternoon, and then begin a retreat back west this evening. Storms have started to develop north of Aspermont so far today and southwest of Ozona, but cap has held in between where convergence along the dryline is weaker. All indications are that as a shortwave rotates into the area from the southwest and brings cooler temperatures aloft, cap will weaken and storms will take off very quickly. Plenty of instability but flow is mostly unidirectional, so hail and high winds the main threat. After the storms develop late this afternoon/evening they should expand in coverage as they shift east across the Abilene and San Angelo areas and towards the remainder of West Central Texas late this evening and into the early morning hours. Have increase rain chances just a little for tonight and have maintained the mention of severe storms. Uncertainty about the overall development for Thursday, with much depending on just exactly the convection develops tonight and if/where any surface boundaries end up. Appears the dryline will surge east faster on Thursday, with storms along and head of the dryline developing by late morning and into the early afternoon hours. Hard to tell just how worked over the air mass may be after the convection tonight, so instability is a question. Best chance of severe likely from the Heartland east, where low level moisture will be maximized. .LONG TERM... (Thursday night through Friday) By Thursday evening, the potent upper level low currently spinning over the Four Corners Region will eject out across the Central Plains. However, an elongated upper trough will remain draped across the southwestern CONUS keeping the area in southwesterly flow aloft. Multiple disturbances moving out of northern Mexico are forecast to traverse the forecast area Thursday night and into Friday afternoon. At the surface, a cold front will drop southward across the region and stall across the southern half of the area during the day. The combination of surface convergence along the front and favorable upper level dynamics will lead to scattered showers and thunderstorms developing Thursday night and continuing into Friday. Multiple rounds of moderate to heavy rainfall are possible especially along the I-10 corridor where the GFS generates greater than one inch of QPF. In addition, a few strong to marginally severe thunderstorms are possible on Friday generally across the southern half of the area where modest instability will be present. Otherwise, daytime highs will only be in the 70's owing to abundant cloud cover and precipitation. A few showers and thunderstorms will linger across the southeastern half of the area Friday night and into Saturday morning as the elongated upper trough moves over and to the east of the region. Dry and warmer conditions are then expected going into next week as upper level ridging builds back over the area. && .PRELIMINARY POINT TEMPS/POPS... Abilene 67 87 60 71 / 70 30 20 40 San Angelo 69 90 60 72 / 70 30 50 70 Junction 69 86 66 73 / 70 60 70 80 Brownwood 69 85 62 71 / 70 60 50 70 Sweetwater 65 87 58 72 / 60 10 20 30 Ozona 67 89 63 74 / 70 30 60 70 && .SJT WATCHES/WARNINGS/ADVISORIES... None. && 07/42
Hazardous weather outlook, May 2, 2:44 PM CDT, 2 hours 44 minutes before
Hazardous Weather Outlook National Weather Service San Angelo TX 244 PM CDT Wed May 2 2018 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-031945- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 244 PM CDT Wed May 2 2018 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are expected to develop late this afternoon and this evening, becoming more widespread tonight. The main hazard will be very large hail, perhaps larger than golf ball size. Damaging winds, deadly lightning, and rainfall heavy enough to cause some flooding of city streets, low water crossings, and other low lying areas will also be possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday On Thursday, thunderstorms will be possible, especially across the area southeast of a San Angelo to Brownwood line. In addition to the threat for dangerous lightning, a few storms may become strong and approach severe levels. Large hail and strong, gusty winds will be the main threats. Additional thunderstorms will be possible Thursday night and Friday into early Saturday, mainly south of Interstate 20. Heavy rainfall could occur during this time period, leading to a threat for flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be requested for many areas tonight.
In the hours before
Special weather statement, May 2, 4:30 PM CDT, 58 minutes before
Special Weather Statement National Weather Service San Angelo TX 430 PM CDT WED MAY 2 2018 TXZ049-054-022215- Fisher TX-Nolan TX- 430 PM CDT WED MAY 2 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NOLAN AND SOUTH CENTRAL FISHER COUNTIES UNTIL 515 PM CDT... At 429 PM CDT, Doppler radar was tracking a strong thunderstorm near Champion Creek Reservoir, or 10 miles southeast of Colorado City, moving northeast at 50 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Champion around 440 PM CDT. Roscoe around 450 PM CDT. Sweetwater around 505 PM CDT. Other locations impacted by this storm include Gannon, Camp Boothe Oaks, Busby and I-20 Near The Nolan-Mitchell County Line. This includes Interstate 20 between Mile Markers 229 and 254. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3224 10066 3247 10066 3267 10037 3250 10024 TIME...MOT...LOC 2129Z 229DEG 43KT 3228 10076 Woodward
Special weather statement, May 2, 4:54 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service San Angelo TX
454 PM CDT WED MAY 2 2018
TXZ071-022245-
Irion TX-
454 PM CDT WED MAY 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN IRION COUNTY UNTIL
545 PM CDT...
At 454 PM CDT, Doppler radar was tracking a strong thunderstorm near
Big Lake, moving northeast at 50 mph.
Dime size hail will be possible with this storm.
This storm will remain over mainly rural areas of northwestern Irion
County.
A severe thunderstorm watch remains in effect until 200 AM CDT for
west central Texas.
LAT...LON 3123 10128 3153 10126 3153 10113 3142 10086
3109 10127
TIME...MOT...LOC 2154Z 216DEG 41KT 3117 10138Special weather statement, May 2, 4:55 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service San Angelo TX
455 PM CDT WED MAY 2 2018
TXZ049-098-113-022245-
Haskell TX-Fisher TX-Jones TX-
455 PM CDT WED MAY 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HASKELL...NORTHWESTERN
JONES AND NORTHEASTERN FISHER COUNTIES UNTIL 545 PM CDT...
At 454 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hamlin, moving northeast at 60 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
This strong thunderstorm will be near...
Sagerton around 510 PM CDT.
Rule around 520 PM CDT.
Other locations impacted by this storm include Jud, The Intersection
Of Us-180 And Ranch Road 126, Us-380 Near The Haskell-
Stonewall County Line, Hitson and Tuxedo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until 200 AM CDT for
west central Texas.
LAT...LON 3296 9965 3258 10015 3296 10026 3296 9999
3339 9999 3340 9998
TIME...MOT...LOC 2154Z 214DEG 51KT 3293 10015
WoodwardSpecial weather statement, May 2, 5:17 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service San Angelo TX
517 PM CDT WED MAY 2 2018
TXZ076-022300-
Crockett TX-
517 PM CDT WED MAY 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CROCKETT COUNTY UNTIL 600
PM CDT...
At 516 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Sheffield, moving north at 40 mph.
Nickel size hail will be possible with this storm.
This storm will remain over mainly rural areas of central Crockett
County, including the following locations: Ft Lancaster, The
Intersection Of I-10 And Highway 290 and I-10 Near The Crockett-Pecos
County Line.
This includes Interstate 10 between Mile Markers 327 and 343.
A severe thunderstorm watch remains in effect until 200 AM CDT for
west central Texas.
LAT...LON 3046 10173 3047 10173 3046 10170 3055 10165
3062 10166 3065 10169 3066 10177 3068 10178
3070 10181 3075 10182 3077 10184 3108 10177
3108 10136 3045 10170
TIME...MOT...LOC 2216Z 197DEG 34KT 3056 10178The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 4:02 PM CDT | Severe Thunderstorm Warning | SJT | Crockett | 43 min |
| May 2, 4:30 PM CDT | Special Weather Statement | SJT | Nolan | 45 min |
| May 2, 4:54 PM CDT | Special Weather Statement | SJT | Irion | 51 min |
| May 2, 4:55 PM CDT | Special Weather Statement | SJT | Jones | 50 min |
| May 2, 5:17 PM CDT | Special Weather Statement | SJT | Crockett | 43 min |
| May 2, 5:34 PM CDT | Severe Thunderstorm Warning | SJT | Crockett | 41 min |
| May 2, 5:40 PM CDT | Severe Thunderstorm Warning | SJT | Crockett | 50 min |
| May 2, 5:57 PM CDT | Severe Thunderstorm Warning | SJT | Haskell, Jones, Shackelford, Throckmorton | 48 min |
| May 2, 6:05 PM CDT | Special Weather Statement | SJT | Schleicher | 40 min |
| May 2, 6:15 PM CDT | Special Weather Statement | SJT | Haskell | 45 min |
| May 2, 6:26 PM CDT | Severe Thunderstorm Warning | SJT | Crockett | 49 min |
| May 2, 6:45 PM CDT | Special Weather Statement | SJT | Throckmorton | 45 min |
| May 2, 6:58 PM CDT | Severe Thunderstorm Warning | SJT | Haskell, Jones, Shackelford, Throckmorton | 47 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.